The FDA is looking at possible changes in the labeling and recommendations for dosing of Tylenol (acetaminophen) products due to the potential for liver toxicity with over dosages of acetaminophen.

In reviewing the data, it seems that most of the potential toxicity and many over dosages are related to confusion surrounding usage of multiple products all of which contain acetaminophen. So in my mind the problem is not directly related to the product, acetaminophen, but rather to education of the user and proper dosing guidelines and labeling.

It is therefore important that parents are given proper dosage charts for acetaminophen early in their child’s infancy, as this is a time that many parents begin giving their babies Tylenol (or a generic brand) for pain and or fever related to the vaccines that are given at the two month visit. I give a handout with acetaminophen dosage for weight (which is more important than age) and review the dosage with parents at that time. I also reiterate that the dosage chart should be kept in the same area (taped to the medicine cabinet door at our house) as the Tylenol, in order that any caregiver has access to appropriate dosing guidelines. I also point out the distinction between infant concentrated drops and the childhood suspension as they are different strengths, cannot be used interchangeably, and are usually used at different times in a child’s lifetime. I find it much easier to give concentrated drops to an infant who has a tongue thrust and tends to try and spit medicine right back out, as the dosage amount is smaller. Once a child is older, more cooperativeand will swallow a larger amount of liquid, you can change to the suspension. The biggest mistake is not teaching parents about the difference between the two products, so that children will not be either under dosed or overdosed. Education is the key.

With that being said I have always discouraged the use of medications that contain multiple products, i.e. Tylenol cough and cold or other similar products that have acetaminophen plus decongestants, cough syrups etc. They have never really had a place in my practice, as the dosage of acetaminophen was never appropriate for treating a fever and many parents gave multiple products without reading a label showing what each product contained. I am all for taking these off the market and having single ingredient medication for use in the pediatric age group.

Lastly, only use acetaminophen when necessary, for fever or “real” pain. It is not appropriate to give these medications on a daily or nightly basis for perceived relief of teething pain, sleep disturbances or “I just don’t feel well”. Less is more.

We will all have to await further decisions by the FDA surrounding these issues.

That’s your daily dose, we’ll chat again tomorrow.